Florida, 2009

Rip Current in Florida, June 6, 2009

June 6, 2009 · NWS TBW · 1 event in 1 county or zone

A stalled frontal boundary was in place across northern Florida with high pressure ridging across south Florida. This kept west to southwest wind flow across the local area and allowed for rip currents to develop at area beaches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A stalled frontal boundary was in place across northern Florida with high pressure ridging across south Florida. This kept west to southwest wind flow across the local area and allowed for rip currents to develop at area beaches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 6, 1:52 AM EST, 5 hours 8 minutes earlier.

Area forecast discussion, Jun 6, 1:52 AM EST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
252 AM EDT SAT JUN 6 2009

.SHORT TERM (SATURDAY - MONDAY)...PRETTY ACTIVE WITH SCATTERED
THUNDERSTORMS ACROSS MUCH OF THE REGION OVERNIGHT. THIS IS
LARGELY DUE TO AN UPPER-LEVEL TROUGH OF LOW PRESSURE TO OUR
WEST...WHICH IS CREATING LIFT FROM ABOVE. MEANWHILE...A DIFFUSE
SURFACE BOUNDARY IS MEANDERING THROUGH NORTH FLORIDA AT THIS
TIME...AND SURFACE CONVERGENCE AHEAD OF THE BOUNDARY IS CURRENTLY
MAXIMIZED OVER THE CENTRAL FLORIDA PENINSULA. WE KNOW ITS GOING TO
RAIN TODAY...BUT TO NAIL DOWN WHERE THE BEST CHANCES WILL BE IS
DIFFICULT DUE TO THE UNCERTAINTIES WITH THE UPPER FEATURES AND
SURFACE TROUGH. WE ALSO HAVE TO ACKNOWLEDGE THE POSSIBILITY THAT
THE GFS IS ON TO SOMETHING BRINGING -11C 500MB TEMPERATURES ACROSS
THE REGION THIS AFTERNOON. THESE COLDER TEMPERATURES DO NOT SHOW
UP ON THE INITIALIZATION...AND THE NAM IS ABOUT 2 DEGREES WARMER
OVERALL. STILL...ITS BEST TO ERR ON THE SIDE OF CAUTION AND WILL
MENTION STRONG TO SEVERE FOR THE INTERIOR IN THE HAZARDOUS WEATHER
OUTLOOK THIS MORNING.

SCATTERED STORMS ARE EXPECTED AGAIN ON SUNDAY...ALTHOUGH THESE
SHOULD BE MORE TYPICAL AFTERNOON TYPE STORMS RATHER THAN MUCH OF
THE DAY.

BY MONDAY...THE DRY AIR BEHIND THE UPPER-LEVEL LOW IS FORECAST TO
REALLY SHUT DOWN OUR RAIN CHANCES. BELIEVE THE GFS IS BRINGING A
BIT TOO MUCH DRY AIR IN...SO WILL BLEND THE LOWER MAV POPS WITH
THE HIGHER NAM/MET POPS AND SHOW 30 PERCENT ALONG THE COAST AND 40
PERCENT INTERIOR AND SOUTHWEST.

.LONG TERM (MONDAY NIGHT - FRIDAY)...PERSISTENT MID/UPPER LEVEL
TROUGH OVER THE SOUTHEASTERN STATES AND FLORIDA WILL GRADUALLY
WEAKEN AND SHIFT EAST INTO THE WESTERN ATLANTIC DURING TUESDAY AND
WEDNESDAY AS UPPER RIDGING TO THE WEST SLOWLY BUILDS EASTWARD
THROUGH FRIDAY. AT THE SURFACE THE RIDGE AXIS WILL MEANDER ABOUT
THE NORTHERN AND CENTRAL PENINSULA PROVIDING A WEAK PRESSURE
PATTERN AND A LIGHT SOUTHEAST WIND FLOW. SUFFICIENT MOISTURE AND
DAYTIME HEATING SHOULD HELP TO GENERATE SCATTERED SHOWERS AND
THUNDERSTORMS (CLIMO-LEVEL POPS 30%) ALONG THE SEA BREEZE
CIRCULATIONS EACH DAY DURING THE AFTERNOON AND EVENING HOURS
THROUGH WEDNESDAY...THEN LOWER RAIN CHANCES (POPS 20%) ARE
EXPECTED ON THURSDAY AND FRIDAY AS INCREASING HEIGHTS AND WARMING
TEMPS ALOFT ASSOCIATED WITH THE UPPER RIDGE MOVES INTO THE
FORECAST AREA. NEAR NORMAL TEMPERATURES AT THE START OF THE LONG
TERM WILL RISE TO 3-5 DEGREES ABOVE NORMAL FROM MID WEEK ON WITH
DAYTIME HIGHS CLIMBING TO 90 ALONG THE COAST AND LOWER 90S INLAND
WITH OVERNIGHT LOWS IN THE UPPER 60S NORTH AND LOWER TO MID 70S
CENTRAL AND SOUTH.

&&

.AVIATION...BRIEF TEMPO PERIODS OF MVFR CEILINGS AND VISIBILITIES
FROM SCATTERED SHOWERS AND THUNDERSTORMS WILL IMPACT THE TERMINAL
SITES DURING THE NEXT 24 HOURS. OUTSIDE OF THE SHOWERS/STORMS VFR
CONDITIONS ARE EXPECTED.

&&

.MARINE...SOME RESIDUAL 10 TO 15 KNOT SOUTHWESTERLY WINDS AND 3 TO
4 FOOT SEAS THIS MORNING WILL GRADUALLY SUBSIDE AS THE TROUGH OF
LOW PRESSURE OVER NORTH FLORIDA WEAKENS. HIGH PRESSURE WILL BEGIN
TO BUILD ACROSS THE WATERS ON SUNDAY AND REMAIN IN PLACE THROUGH
WEDNESDAY. THIS WILL KEEP OUR WATERS IN LIGHT WINDS AND SLIGHT
SEAS.

&&

.FIRE WEATHER...MOIST AND UNSTABLE AIRMASS WILL BE WITH US THROUGH
THE WEEKEND...THEN SOME DRIER AIR IS FORECAST TO MAKE ITS WAY INTO
THE STATE. RELATIVE HUMIDITIES WILL STAY WELL ABOVE CRITICAL
LEVELS FOR THE NEXT SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  85  73  87  73 /  50  20  40  20
FMY  88  72  89  71 /  60  20  50  20
GIF  87  72  89  71 /  60  20  50  20
SRQ  85  72  86  71 /  50  20  40  20
BKV  86  67  88  66 /  60  20  50  20
SPG  86  76  87  75 /  50  20  40  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...JILLSON
LONG TERM/AVIATION...MCMICHAEL
Hazardous weather outlook, Jun 6, 4:14 AM EST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
514 AM EDT SAT JUN 6 2009

FLZ039-042-043-048>052-055>057-060>062-065-061430-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
514 AM EDT SAT JUN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE GULF WATERS AND THE
WESTERN HALF OF FLORIDA WILL FOCUS OVER THE PENINSULA LATER THIS
MORNING AND BECOME MORE NUMEROUS. COLD AIR ALOFT WILL CREATE AN
UNSTABLE ATMOSPHERE RESULTING IN A FEW STRONG STORMS THIS
AFTERNOON. AN ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL AND
DAMAGING WIND GUSTS CANNOT BE RULED OUT AS WELL...ESPECIALLY OVER
THE INTERIOR.

WHEN SKIES DARKEN...MOVE INDOORS. IF THERE IS TIME...UNPLUG
APPLIANCES AND ELECTRICAL EQUIPMENT.  WAIT UNTIL THE STORM ENDS
BEFORE USING THE TELEPHONE OR RUNNING WATER.

...FLOOD IMPACT...
THERE IS SOME RISK OF TRAINING CELLS TODAY...WHICH COULD RESULT
IN 2 TO 3 INCHES OF RAIN IN A SHORT PERIOD OF TIME. THESE HEAVY
RAINS MAY CAUSE MINOR FLOODING OF POOR DRAINAGE AND LOW LYING
AREAS. SMALL STREAMS MAY BRIEFLY EXCEED BANK FULL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
SCATTERED AFTERNOON THUNDERSTORMS WILL CONTINUE THROUGH
WEDNESDAY...THEN DRIER AIR WILL MOVE IN THURSDAY AND FRIDAY
RESULTING IN ONLY ISOLATED AFTERNOON STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

JILLSON

In the hours before

Special weather statement, Jun 6, 2:09 AM EST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
309 AM EDT SAT JUN 6 2009

FLZ051-052-055-056-060745-
HARDEE-POLK-MANATEE-HILLSBOROUGH-
309 AM EDT SAT JUN 6 2009

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HILLSBOROUGH...
NORTHEASTERN MANATEE...SOUTHWESTERN POLK AND NORTHWESTERN HARDEE
COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
MOVING NORTHEAST AT 15 MPH. THESE THUNDERSTORMS WILL AFFECT PARRISH
SUN CITY CENTER...WIMAUMA...RUSKIN...BRANDON...BLOOMINGDALE...
DUETTE...FORT GREEN...BRADLEY JUNCTION...LITHIA...BOYETTE...AND FORT
LONESOME...UNTIL 345 AM EDT.

GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.

LAT...LON 2795 8227 2768 8184 2743 8208 2747 8237
      2761 8249
TIME...MOT...LOC 0707Z 234DEG 14KT 2759 8235
Special weather statement, Jun 6, 3:17 AM EST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
417 AM EDT SAT JUN 6 2009

FLZ052-056-060900-
HARDEE-POLK-
417 AM EDT SAT JUN 6 2009

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN POLK AND
NORTHWESTERN HARDEE COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG
THUNDERSTORMS...MOVING NORTHEAST AT 15 MPH. THESE STORMS
WILL AFFECT FORT GREEN...FORT MEADE...BRADLEY JUNCTION...
BOWLING GREEN...AND BARTOW...UNTIL 500 AM EDT.

GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN
DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE
BETWEEN YOU AND OTHER VEHICLES.

LAT...LON 2795 8179 2775 8162 2756 8198 2773 8206
TIME...MOT...LOC 0815Z 233DEG 13KT 2768 8196
Special weather statement, Jun 6, 5:00 AM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
600 AM EDT SAT JUN 6 2009

FLZ062-065-061100-
CHARLOTTE-LEE-
600 AM EDT SAT JUN 6 2009

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LEE AND WESTERN
CHARLOTTE COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS...
MOVING NORTHEAST AT 15 MPH...WILL AFFECT PINE ISLAND...BOCA GRANDE...
SUNCOAST ESTATES AND NORTH FORT MYERS...UNTIL 700 AM EDT.

GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 2648 8219 2677 8227 2684 8215 2680 8214
      2678 8217 2681 8219 2676 8221 2677 8224
      2672 8225 2670 8224 2669 8219 2672 8216
      2664 8208 2688 8207 2702 8181 2670 8171
      2652 8211 2665 8216 2666 8221 2650 8216
TIME...MOT...LOC 1000Z 244DEG 13KT 2668 8215

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Pinellas

When
June 6, 7:00 AM EST
Where
Pinellas forecast zone
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
27.903, -82.739 (the zone’s center; the record gives no point)

A 32-year-old male was caught in a rip current off of Redington Shores Beach. It pulled him out to sea where he was caught treading water for over five hours. The Coast Guard rescued him and he was hospitalized.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184371.